Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Hard lump behind ear, hurts constantly, vomiting, migraine. Taken Anaprox. Lump causing migraine?

User rating for this question
Answered by

Practicing since : 2009
Answered : 660 Questions
Hi, i have a hard lump behind my ear, about 2 in diameter, that hurts. At first, it only hurt when i touched it, but now it hurts constantly. I had to sleep with icepack on it, and my sleep wasn't very good. Also, i had to vomit in the night, and I've had a migraine for last day. I've taken anaprox, and fironal for the pain, which dulled it, but didn't eliminate it. Could this lump be causing migraine, or is it a cooincidence?
Posted Sat, 22 Sep 2012 in Brain and Spine
Answered by Dr. Arnab Maji 2 hours later

Thanks for your query.

See the most common cause of painful post-auricular (behind the ear) is retro-auricular lymphadenopathy commonly caused by scalp infection by lice. For that you need to use ketoconazole shampoo. Painful swelling in most of the cases is due to infectious etiology rather than tumor origin. It may also be pyogenic granuloma or infected sebaceous cyst. So i suggest you to consult a general surgeon to get examined locally.

Another common thing which may be responsible for this painful retro-auricular infection is chronic suppurative mastoiditis which is an infectious disease of mastoid. A CT scan may need to be done for its proper evaluation. For that I suggest you to consult an ENT specialist.

I dont think migrain is causing this painful lump. I think it is a co-incidence. You may continue anaprox and fiorinal tablets for pain relief and you may also have hot compression over that area.

Hope i have answered your queries. If you have further queries you may write back to me freely.

Wishing you quick recovery.

Best Regards,
Dr Arnab Maji
Above answer was peer-reviewed by
Follow-up: Hard lump behind ear, hurts constantly, vomiting, migraine. Taken Anaprox. Lump causing migraine? 5 hours later
Thanks for the detailed answer, and I will follow up with GP.

However, I'm also now getting a lump that's sore IN FRONT of the same ear. Would this also likely be related to same issue? I saw on internet that this could be a lymph node issue. I also have recently had a big problem with psoriasis on my scalp.
Answered by Dr. Arnab Maji 1 hour later

Thanks for writing back.

I think both the swelling are likely to be related to the same issue.
You are right that this could be a lymph node issue. It may again be related to your scalp psoriasis. In psoriasis there is a good chance of getting swollen lymph nodes. Psoriasis is known to weaken the protective barrier of the skin so it’s not uncommon that the infections are more prone to go through your skin. Lymph nodes do get swollen when there is an infection in the body. As there is pain in the swelling most probably this swelling is due to infection and this infection may be attributed to your scalp psoriasis or due to treatment you are receiving for psoriasis.

You need to consult your dermatologist soon. A fine needle aspiration cytology may be helpful to bring the actual diagnosis of that swelling. If its proved to be due to infections because of psoriasis, your psoriasis treatment needs to be changed.

So please do consult your dermatologist first.

Hope that helps

Dr Arnab Maji
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor